Dog ate chocolate?

ask a vet

Clavaseptin and diarrhea.

Species: Dog
Breed: Husky/Rottie Cross
Age: Less than 3 mon
My puppy recently had to spend a night at the vet, we are pretty sure he just ate something he wasn't suppose to, we think some type of plant. He spent the whole night throwing up and moving around like he had an upset/sore tummy, he then became dehydrated and lethargic so we took him to the vet who kept him for the night. They gave him an IV and got him hydrated. The vomitting had actually stopped before we took him to the vet, and he didn't have any diarrhea before the vet or during his stay with the vet. His temperature was normal the entire time as well. They still haven't really confirmed what happened, but the next morning they said we could pick him up, he was full of energy once again and has been ever since. They gave him Medi Cal gastro food, and 2 medications: Clavaseptin and Famotidine. He has been on this food and drugs for 4 days now and he now has diarrhea, the first couple days it was half sold stool and half diarrhea, but now it's just diarrhea. From what I could find both drugs can potentially give him diarrhea. Is this more than likely what is causing it? He still plays a lot all day long, and eats and drinks plenty, he seems perfectly fine other than the diarrhea. We also have his first shots booked for next week, only 6 days away (he will be 8 weeks next week). Is it still safe to get his shots? I am almost positive it is just the pills giving him diarrhea but will the shots do any harm to him while he is on these pills or perhaps his body is slightly run down because of the diarrhea so would the shots be safe?? The Famotidine medicine will be finished by tomorrow, but the clavaseptin doesn't run out for another 6 or so days, right when he is suppose to get his first shots... should I postpone his first shots for a few days? If it is the drugs giving him diarrhea should he stay on them or should he be taking something else? I don't want him to get dehydrated but he is still drinking a normal & healthy amount of water daily. Would giving him a pro-biotic or organic natural plain yogurt help give him back some healthy bacteria?
Sorry this is so long... I just wanted to be thorough! Thank you so much for your time!!

Sincerely,
Shanda Buchanan


Online vet, Dr. Marie

Dr. Marie replied:

Sorry to hear that your puppy is not doing well.

From what you have described it is unlikely that either the Clavaseptin or the Famotidine is causing the diarrhea.

Do you know if your vet did a fecal exam to look for parasites? It is quite common for a puppy to have parasites. The standard dewormers do not take care of all parasites such as coccidia or giardia. It may be that the pup needs additional medication.

A small amount of natural yogurt may help a little bit, and is unlikely to hurt. I would stay away from a pro-biotic unless it was one prescribed by your vet.

Regarding the shots, on one hand I would say to postpone his vaccines until the diarrhea is better. But, on the other hand, if he still has diarrhea by the time of your vaccine apointment it would be best to take him in and have the vet reassess him to figure out why he has diarrhea.

I hope he is ok!

Dr. Marie.

---This question was asked in our Ask A Vet For Free section.---


Do you have a pet website? Interested in learning more about SEO for Wix?


Check out our dog age calculator and cat age calculator.

Want to receive pet coupons, vet advice and info on new pet products in your inbox?

* indicates required

We'll only send you great stuff, never spam. Unsubscribe any time.

Disclaimer: Although Dr. Marie is a qualified veterinarian, the information found on this site is not meant to replace the advice of your own veterinarian. AskAVetQuestion.com and Dr. Marie do not accept any responsibility for any loss, damage, injury, death, or disease which may arise from reliance on information contained on this site. Do not use information found on this site for diagnosing or treating your pet. Anything you read here is for information only.

Search for similar questions:

ask a vet

Popular questions...

Bruising on neck. My mini dachshund went in for a dental cleaning, which the vet said went as normal.... (12712 views)

Time to put dog to sleep? My dog is very old and has been Very skinny the past month, But yesterday he lost... (7887 views)

Dry nose in a dog. is it normal that my 10 year old dog haves a very dry nose everytime?... (8761 views)

Vomiting yellow liquid. Maynard has been vomiting up yellowish urine colored liquid a few time in the last... (9436 views)

Yellow skin and then died. today my kitten who was a week old and a day past away but when i found him his... (7432 views)

Should I get a guinea pig? Dear Dr. Marie, I live in Seattle, Washington, USA. I'm interested in having two... (8930 views)

Did neutering affect dog's bladder? My dog is 10 months old and was neutered 3 weeks ago. He was on antibiotics prior to... (20039 views)

Elderly cat not eating. my cat is elderly, arthritic and diabetic - but very lovely :) she was diagnosed... (6408 views)

How long after flea treatment will my dog stop scratching? We adopted a female german shepherd husky mix. She is about 9 months old and 35... (94405 views)

Should we put down out cat? Good evening. My 15 year old tabby seems to be in rough shape. He is still... (6281 views)

See all questions...

Dr. MarieDr. Marie is a veterinarian who practices in a busy animal hospital in Ottawa, Ontario. She created Ask A Vet Question as a resource for good, accurate veterinary advice online. Dr. Marie treats dogs, cats, hamsters, guinea pigs, and rats. She has been a vet since 1999.

Is an online vet visit just as good as a trip to your veterinarian? No! But, many times, asking an online veterinarian a question can help save you money. While Dr. Marie can't officially diagnose your pet or prescribe medications, she can often advise you on whether a vet visit is necessary. You can also ask Dr. Marie for a second opinion on your pet's condition.